Wyoming, 2017Flood in Wyoming, June 8 to 11, 2017
June 8 to 11, 2017 · NWS RIW · 1 event in 1 county or zone
After an exceptionally snowy winter and cool spring, warming temperatures brought rapid snow melt to the Absarokas. In addition, locally heavy rain fell helping speed the melting of snow.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After an exceptionally snowy winter and cool spring, warming temperatures brought rapid snow melt to the Absarokas. In addition, locally heavy rain fell helping speed the melting of snow. As a result, the South Fork of the Shoshone River rose rapidly and flooded. Along South Fork Road, downstream of Valley and near Aldrich Creek, the water damaged the Ishawooa Bridge. The bridge remained open, but was restricted to one lane while repairs were performed. Conditions improved when waters dropped on the 11th of June as cooler mountain temperatures slowed snow melt.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 8, 9:48 AM MST, 2 hours 12 minutes earlier.
Area forecast discussion, Jun 8, 9:48 AM MST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1048 AM MDT Thu Jun 8 2017
.SHORT TERM...(Today through Saturday night) Issued at 1050 AM
MDT Thu Jun 8 2017
The convection that occurred earlier this evening with the weak
wave in the southwest flow has long since diminished. Some of
these cells contained dime size hail.
Hotter temperatures can be expected today, with today being the
warmest day of the season for many areas. H7 temps will rise to
18c over Central Wyoming. Today will likely be the hottest day of
the week with the ridge ovhd. High temperatures in the Big Horn
Basin today should climb up to the upper 90s, and in the low 90s
across the rest of the lower elevations east of the divide with
80s west. Temperatures will be cooler Friday as cooler air begins
to work its way in from the west as the next Pacific trough
approaches from the west adding a bit more clouds to the area and
also increasing our southwest winds across western, southern and
central Wyoming resulting from the increased gradient ahead of the
approaching Pacific trough. Todays hot temperatures along with
the warm and windy weather expected Friday will accelerate the
mountain snow melt and increase the flow and river levels along
the already swollen main stem rivers. Flood watches and warnings
remain in place across the area. As for any convection today,
isolated thunderstorms should be relegated to areas north and east
of the Owl Creek Mountains where the best cape/cape gradient is
progged. The aforementioned Pacific trough will produce isolated
thunderstorms to Northwest Wyoming late Friday and then will
spread east across the rest of the northern portion of Wyoming
late Saturday as a wave tracks northeast across Northern Wyoming
within the tightening gradient to the north. Highs in the far west
on Friday and Saturday should cool down to the 60s. Highs will be
in the 80s east.
.LONG TERM...(Sunday through Thursday) Issued at 1050 AM MDT Thu
Jun 8 2017
...Strong Storm System May Bring Risk of Severe Thunderstorms to
Central Wyoming Monday, and Snow to Mountains Monday and Tuesday...
Medium range models have trended further south with track of upper
low across the Rockies Monday and Tuesday (low near 45N/140W early
this morning). Upper low is forecast to become increasingly
fragmented as it moves onshore across northern California on Sunday.
Confidence in the track of these smaller features within the broader
cyclonic circulation is low with lots of spread and consistency
issues yet to be resolved. GEFS ensemble mean likely offering the
best solution given recent trends of slower progression and further
southward track. This track takes the upper low eastward roughly
along 40N across the northern Great Basin on Monday, lifting NE
across Wyoming Monday night-Tuesday morning, before becoming more
stacked and lifting NNE along the MT/ND border late Tuesday. Warm
front is expected to lift north across central Wyoming Sunday with
Pacific cold front pushing east across Idaho. Chances of
thunderstorms are indicated along and north of the warm front on
Sunday. Lee surface cyclogenesis expected across central-northern
Wyoming Sunday night and Monday. SPC currently has the extreme NE
corner of Wyoming at higher risk for severe thunderstorms Monday,
but a bit further southward surface low development (as is often the
case) could bring more of central Wyoming into play. As upper low
lifts across the area late Monday-Monday night, snow levels are
expected to lower to around 8000 feet in the west, with some snow
possibly down to the western valley floors and most of Yellowstone
and Grand Teton National Parks by sunrise Tuesday. Precipitation is
expected to lift north and east Tuesday, heaviest precipitation
along and north of upper low's track with drier westerly flow
prevailing to the south. Winds could reach close to high wind
criteria along the I-80 corridor to the South Pass to Muddy Gap
area. Tuesday will be the coldest day of the period with most highs
in the 50s to lower 60s in the valleys and basins. Wraparound
precipitation may bring accumulating snow to the northern mountains
through the day including Togwotee and Power River passes. Clearing
is expected Tuesday night, and west winds should keep things mixed
out enough to prevent a late season freeze except in some far west
valleys. GFS and ECMWF show some weak shortwave energy in westerly
flow on Wednesday and Thursday with timing differences still to be
resolved. Overall, a drier pattern with a gradual warming trend is
expected from Wednesday through Friday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday)
Issued at 1050 AM MDT Thu Jun 8 2017
VFR conditions will prevail through Friday. Breezy conditions will
occur at many terminal sites today with the wind decreasing after
02Z. Today will see dry conditions at the terminal sites with very
isolated thunderstorms over or near the mountains in the late
afternoon into the early evening. LLWS is possible at mainly the
KPNA and KLND terminals tonight. On Friday, many terminal sites will
become quite windy as a cold front approaches the far west. Isolated
late day thunderstorms are possible in the northwest corner of the
state.
&&
.FIRE WEATHER...
Issued AT 1050 AM MDT Thu Jun 8 2017
Fire danger low across all mountain areas...somewhat enhanced over
southern WY and all the Basin locations with the warm to hot
temperatures and low RH values over through Saturday. The minimum relative
humidity should dip to 10 to 15 percent at the lower elevations
east of the divide today as well as across Sweetwater County along
with 15 to 20 percent in the lower elevations in the far west. All
fuels are currently in green-up for all locations. Additionally,
winds will be breezy southwest over much of the forecast area in
the afternoons with gusts 20 to 30 mph possible Friday and
Saturday across mainly areas west of the divide as well as from
Rock Springs to Casper. Expect very isolated thunderstorms across
portions of eastern and northern Wyoming today. These
showers/storms will have the potential to produce locally heavy
rainfall and small hail to locally large (1 inch) at times in
addition to frequent lightning. Smoke dispersion will be good to
excellent each afternoon and evening. Additionally, this warm to
hot weather will greatly increase snowmelt and flooding potential
over the next week. The chance of any shower or thunderstorm
activity will increase over Northwest Wyoming late in the week.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Saturday afternoon for WYZ002-013.
&&
SHORT TERM...Lipson
LONG TERM...Meunier
AVIATION...PS
FIRE WEATHER...Lipson
Hazardous weather outlook, Jun 8, 2:18 AM MST, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
318 AM MDT Thu Jun 8 2017
WYZ001>020-022>030-091100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
318 AM MDT Thu Jun 8 2017
...Flood Watches and Warnings Covers Parts of Central and Western
Wyoming...
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...Today and Tonight
Very warm with windy areas. This will increase snowmelt in the
higher mountain elevations and the likelihood of more flooding
will exist once again. Isolated thunderstorms over the mountains
as well as over Northern and Eastern Wyoming this afternoon and
evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Friday...Continued very warm with windy areas. This will continue
the accelerated snowmelt in the higher mountain elevations and
the likelihood of more flooding. Isolated thunderstorms northwest
Wyoming.
Saturday and Sunday...A slight chance of afternoon thunderstorms
in the west and north. A few strong thunderstorms are possible
across the far north. Many main stem rivers are expected to crest,
some well above flood stage, over the weekend.
Monday and Tuesday...Isolated to scattered showers and
thunderstorms lower elevations, a few strong to severe
thunderstorms possible across the north and central Monday
afternoon and evening. Much cooler with a chance of snow in the
mountains above 8000 feet Monday night and Tuesday. Very windy
across southern and central areas on Tuesday.
.SPOTTER INFORMATION STATEMENT...
Please report any flooding, or thunderstorm wind gusts over 50
mph, or hail.
TEAM RIVERTON
Flood, Park
- When
- June 8, 12:00 PM MST to June 11, 9:30 AM MST
- Where
- Park County, 7.22 mi NE of Valley to 7.41 mi NE of Valley
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 44.255, -109.515
Snow melt flowing downstream from the Absarokas brought flooding and high water along the South Fork of the Shoshone River. At the Ishawooa Bridge, downstream from Valley and near Aldrich Creek, the high water severely damaged the bridge. The bridge remained open, but was reduced to one lane while repairs were made. Waters receded on the 11th as cooler mountain temperatures slowed snow melt.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, June 8, 20171 death · 1 event
- Hail and Damaging Winds in Texas, June 8, 20172.75 in hail · 28 events
- Hail and Damaging Winds in Montana, June 8, 20171 in hail · 27 events
- Hail in Montana, June 8, 2017$30,000 · 1.5 in hail · 1 event
- Damaging Winds in Texas, June 8, 2017$20,000 · 61 kt wind · 3 events
- Flash Flood and Flood in Kansas, June 8, 20179 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 8, 20174 events
- Debris Flow and Hail in California, June 8 to 12, 2017$1,000 · 0.25 in hail · 4 events
- Flash Flood and Damaging Winds in Texas, June 8 to 9, 201755 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 8, 20172 events
- Waterspout in Gulf of Mexico, June 8, 20171 event
- Wildfire in Idaho, June 8, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699943.